Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 218, NWS Kansas City, MO

November 30, 2018Linn County, Miami County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 30, 2018, 11:48 PM CST for Linn County, Miami County, Kansas; Bates County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2018, 11:48 PM CST (05:48 UTC)
Expired
Dec 1, 2018, 12:45 AM CST
In force
57 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
396 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS53 KEAX 010548
SVREAX
KSC107-121-MOC013-010645-
/O.NEW.KEAX.SV.W.0218.181201T0548Z-181201T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1148 PM CST FRI NOV 30 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Miami County in east central Kansas...
  Linn County in east central Kansas...
  Bates County in west central Missouri...

* Until 1245 AM CST.

* At 1147 PM CST, severe thunderstorms were located along a line
  extending from near Kincaid to near Blue Mound to 6 miles southwest
  of Fulton to Fort Scott, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Butler, Adrian, Rich Hill, Pleasanton, La Cygne, Mound City,
  Drexel, Linn Valley, Hume, Parker, Blue Mound, Prescott, Fontana,
  Amsterdam, Amoret, Rockville, Foster, Merwin, Passaic and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9507 3833 9506 3849 9486 3847 9432
      3838 9418 3824 9407 3822 9408 3821 9405
      3803 9406 3805 9410 3804 9411 3806 9413
      3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 0547Z 232DEG 46KT 3809 9509 3802 9500 3799 9487 3793
9476 3783 9468

HAIL...<.75IN
WIND...60MPH
 
$$

Kurtz
4 follow-up statements
683 
WWUS53 KEAX 010608
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1208 AM CST SAT DEC 1 2018

KSC107-121-MOC013-010645-
/O.CON.KEAX.SV.W.0218.000000T0000Z-181201T0645Z/
Miami KS-Linn KS-Bates MO-
1208 AM CST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR SOUTHEASTERN MIAMI...NORTHEASTERN LINN AND BATES COUNTIES...

At 1207 AM CST, severe thunderstorms were located along a line
extending from 8 miles southeast of Parker to near Mound City to near
Pleasanton to 6 miles northeast of Hume to near Rich Hill to 10 miles
north of Nevada, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Butler, Adrian, Rich Hill, Pleasanton, La Cygne, Mound City, Drexel,
Linn Valley, Hume, Parker, Fontana, Amsterdam, Amoret, Rockville,
Foster, Merwin, Passaic, Worland and New Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3812 9477 3823 9493 3833 9506 3849 9486
      3847 9432 3838 9418 3824 9407 3822 9408
      3821 9405 3803 9406 3805 9410 3804 9411
      3806 9413 3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 0607Z 237DEG 45KT 3825 9487 3822 9483 3818 9477 3817
9453 3810 9447 3799 9441

HAIL...<.75IN
WIND...60MPH
 
$$

Kurtz
029 
WWUS53 KEAX 010621
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1221 AM CST SAT DEC 1 2018

KSC107-121-MOC013-010645-
/O.CON.KEAX.SV.W.0218.000000T0000Z-181201T0645Z/
Miami KS-Linn KS-Bates MO-
1221 AM CST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR SOUTHEASTERN MIAMI...NORTHEASTERN LINN AND BATES COUNTIES...

At 1221 AM CST, severe thunderstorms were located along a line
extending from La Cygne to near Linn Valley to 6 miles northeast of
Pleasanton to near Butler to 13 miles northeast of Hume to near Rich
Hill, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Butler, Adrian, Rich Hill, La Cygne, Drexel, Linn Valley, Fontana,
Amsterdam, Amoret, Rockville, Merwin, Passaic and New Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9425 3806 9440 3817 9444 3826 9483
      3842 9494 3849 9486 3847 9432 3838 9418
      3824 9407 3822 9408 3821 9405 3803 9406
      3805 9410 3804 9411 3806 9413 3804 9420
      3805 9421 3803 9423
TIME...MOT...LOC 0621Z 226DEG 34KT 3834 9476 3831 9472 3827 9466 3826
9442 3819 9436 3808 9430

HAIL...<.75IN
WIND...60MPH
 
$$

Kurtz
363 
WWUS53 KEAX 010629
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1229 AM CST SAT DEC 1 2018

KSC107-121-010639-
/O.CAN.KEAX.SV.W.0218.000000T0000Z-181201T0645Z/
Miami KS-Linn KS-
1229 AM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIAMI AND
NORTHEASTERN LINN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3805 9425 3806 9435 3820 9441 3829 9455
      3847 9461 3847 9432 3838 9418 3824 9407
      3822 9408 3821 9405 3803 9406 3805 9410
      3804 9411 3806 9413 3804 9420 3805 9421
      3803 9423
TIME...MOT...LOC 0629Z 251DEG 33KT 3833 9448 3828 9438 3822 9428 3810
9422

$$

MOC013-010645-
/O.CON.KEAX.SV.W.0218.000000T0000Z-181201T0645Z/
Bates MO-
1229 AM CST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR BATES COUNTY...

At 1229 AM CST, severe thunderstorms were located along a line
extending from 8 miles southwest of Adrian to near Butler to 7 miles
east of Rich Hill, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Butler, Adrian, Rich Hill, Rockville, Merwin and Passaic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9425 3806 9435 3820 9441 3829 9455
      3847 9461 3847 9432 3838 9418 3824 9407
      3822 9408 3821 9405 3803 9406 3805 9410
      3804 9411 3806 9413 3804 9420 3805 9421
      3803 9423
TIME...MOT...LOC 0629Z 251DEG 33KT 3833 9448 3828 9438 3822 9428 3810
9422

HAIL...<.75IN
WIND...60MPH
 
$$

Kurtz
943 
WWUS53 KEAX 010640
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1240 AM CST SAT DEC 1 2018

MOC013-010650-
/O.EXP.KEAX.SV.W.0218.000000T0000Z-181201T0645Z/
Bates MO-
1240 AM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR BATES COUNTY WILL EXPIRE AT
1245 AM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3805 9425 3806 9435 3820 9441 3829 9455
      3847 9461 3847 9432 3838 9418 3824 9407
      3822 9408 3821 9405 3803 9406 3805 9410
      3804 9411 3806 9413 3804 9420 3805 9421
      3803 9423
TIME...MOT...LOC 0640Z 232DEG 46KT 3842 9434 3837 9424 3831 9414 3819
9408

$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 11:25 PM CST, 23 minutes earlier.

Area forecast discussion, Nov 30, 11:25 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1125 PM CST Fri Nov 30 2018

.Discussion...
Issued at 256 PM CST FRI NOV 30 2018

Very complex weather across the middle of the country. While it
isn't as extreme across the forecast area, it's every bit as
challenging in its own way. In the mid to upper levels, a trough
is becoming negatively tilted over Oklahoma. In the lower levels
and the surface, a warm front is situated south of the forecast
area. Moisture pooling along and north of the front is causing low
clouds and fog to develop and spread westward. Models have not
handled this well but the most likely scenario is that the lower
visibility will persist, possibly with some improvements, through
the afternoon and evening hours. As the evening progresses though,
large scale forcing for ascent will spread rain showers into the
area from southwest to northeast. This will be accompanied by
several hundred to as much as 1000 Joules of MUCAPE. As a result,
there will likely be embedded thunderstorms within the area of
rain. All of this will lift to the north as the upper system wraps
up/occludes/deepens, over eastern KS and western MO, shifting the
warm front into northern MO. This system will be very slow to
lift away as the upper low temporarily separates from the upper
jet stream. With the storm lingering over IA into Sunday, and the
troughing associated with the storm lingering into Monday, we
should see several periods of precipitation. Surface temperatures
will begin to support some frozen precipitation in northwest MO
Saturday night into Sunday morning. As cold air spreads
southeastward during the day Sunday and especially Sunday night,
embedded vorticity associated with the lingering trough will help
produce light snow and potentially freezing drizzle, depending on
where the cloud ice erodes. Right now this looks like southern
portions of the forecast area. There is a fair amount of
uncertainty with this though as it's uncertain if precipitation
will make it that far south in the forecast area Monday.
Regardless, it looks light and quick moving as the mid to upper
vorticity passes through.

For the remainder of the forecast, cold temperatures will persist
through the entire forecast with highs stuck in the 30s through next
Friday. The next decent chance for precipitation looks to be next
weekend with more snow possible through the middle of the country

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1122 PM CST FRI NOV 30 2018

Ongoing rain should persist for the next 4-6 hours before moving
out around 10z. Thereafter rain will come in shower form, at
various intervals through the day. Cold air moves in Saturday
evening, which should help produce a rain/snow mixture at the
terminals, especially around KMCI and KMKC. KSTJ may lack the
moisture to get much snow production, but it will need watching
for insertion of a -RASN or -SN group at some point Saturday
evening or Saturday night.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Leighton
Hazardous weather outlook, Nov 30, 5:03 AM CST, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
503 AM CST Fri Nov 30 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
503 AM CST Fri Nov 30 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Areas of patchy fog will lead to reduced visibilities on area
 roadways this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Light snow will be possible from late Saturday through Sunday
 evening across far northern Missouri and northeast Kansas. Total
 snow accumulations of less than 1 inch are expected through Monday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Nov 30, 11:37 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1137 PM CST FRI NOV 30 2018

KSZ057-060-MOZ053-010615-
Miami KS-Linn KS-Bates MO-
1137 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MIAMI...LINN AND
SOUTHWESTERN BATES COUNTIES UNTIL 1215 AM CST...

At 1137 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lone Elm to Moran to Bronson to near
Redfield to 9 miles southwest of Fort Scott. Movement was northeast
at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rich Hill, Pleasanton, La Cygne, Mound City, Linn Valley, Hume, Blue
Mound, Prescott, Fontana, Amsterdam, Amoret, Foster and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 9423 3805 9425 3806 9461 3804 9462
      3804 9507 3824 9507 3847 9480 3833 9450
      3804 9410 3806 9413 3804 9420 3805 9421
TIME...MOT...LOC 0537Z 233DEG 43KT 3800 9524 3793 9516 3788 9504 3781
9493 3775 9483

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 11:37 PM CSTSpecial Weather StatementEAXLinn38 min
Dec 1, 9:54 AM CSTRiver Flood WarningEAXDoniphan3 days
Dec 1, 6:21 AM CSTRiver Flood WarningEAXHoward13 hr
Dec 1, 9:54 AM CSTRiver Flood WarningEAXClay, Jackson, Ray3 days
Dec 1, 9:54 AM CSTRiver Flood WarningEAXJackson, Lafayette, Ray4 days
Dec 1, 9:54 AM CSTRiver Flood WarningEAXCarroll, Lafayette, Saline5 days
Dec 1, 9:54 AM CSTRiver Flood WarningEAXCarroll, Chariton, Saline5 days
Dec 1, 9:54 AM CSTRiver Flood WarningEAXCooper20 hr
Dec 1, 12:56 PM CSTRiver Flood WarningEAXCass, Henry, Johnson23 hr
Dec 1, 3:27 PM CSTWinter Weather AdvisoryEAXAtchison, Holt, Nodaway27 hr
Dec 1, 5:22 PM CSTRiver Flood WarningEAXCooper, Saline24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.